Arizona, 2013Flood and Damaging Winds in Arizona, August 22, 2013
August 22, 2013 · NWS TWC · 5 events in 1 county or zone
Upper level high pressure over northern New Mexico steered drier air westward into southeast Arizona. However, adequate moisture remained from Tucson westward to fuel thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level high pressure over northern New Mexico steered drier air westward into southeast Arizona. However, adequate moisture remained from Tucson westward to fuel thunderstorms. Thunderstorms caused wind damage and flash flooding in northwest sections of the Tucson metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 22, 2:15 PM MST, 2 hours earlier.
Area forecast discussion, Aug 22, 2:15 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST THU AUG 22 2013
.SYNOPSIS...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS
WILL PREVAIL THROUGH FRIDAY. THEREAFTER...INCREASING MOISTURE FROM
THE GULF OF CALIFORNIA WILL PROVIDE MORE COVERAGE OF THUNDERSTORMS
THIS WEEKEND. ABOVE NORMAL DAYTIME TEMPERATURES WILL OCCUR FRIDAY
FOLLOWED BY A COOLING TREND THIS WEEKEND.
&&
.DISCUSSION...BROAD UPPER RIDGE WILL REMAIN OVER MUCH OF THE
CONTINENTAL U.S. THRU FRI NIGHT. THIS PATTERN WILL MAINTAIN A
GENERALLY LIGHT SELY FLOW REGIME. MOISTURE WILL BE SUFFICIENT FOR
ISOLATED TO SCATTERED SHOWERS/TSTMS THIS EVENING AND AGAIN FRI
AFTERNOON AND FRI EVENING. THE FAVORED AREAS FOR PRECIP THIS EVENING
WILL GENERALLY BE SOUTH AND WEST OF TUCSON.
SAT-MON...
TROPICAL SYSTEM IVO IS PROGGED TO BE WEST OF THE TIP OF SRN BAJA
CALIFORNIA...OR NEAR 22N/115W...SAT MORNING. SYSTEM IS THEN PROGGED
TO MOVE ESSENTIALLY PARALLEL TO THE BAJA CALIFORNIA COAST TO NEAR
THE BAJA SPUR SUN AFTERNOON. SCATTERED SHOWERS/TSTMS SHOULD OCCUR
ACROSS SE AZ SAT AFTERNOON AND SAT EVENING. POPS WERE INCREASED TO
DEPICT THE BEST CHANCE OF PRECIP TO OCCUR SAT NIGHT THRU SUN
EVENING. PRECIP CHANCES TO DECREASE SUN NIGHT-MON AS THE REMNANT
CIRCULATION MOVES NWD INTO SRN CALIFORNIA AND EVENTUALLY DISSIPATES.
THERE WILL BE ENOUGH MOISTURE TO MAINTAIN CHANCE-CATEGORY POPS SUN
NIGHT-MON.
TUE-THUR...
BROAD SCALE PATTERN TO EXHIBIT LITTLE CHANGE THIS PERIOD...WITH
UPPER HIGH TO BE CENTERED OVER THE CENTRAL CONUS PLAINS AND UPPER
TROUGH OVER THE PACIFIC NW. GENERALLY SELY FLOW ALOFT IN COMBINATION
WITH ADEQUATE MOISTURE SHOULD PROVIDE SCATTERED MOSTLY AFTERNOON AND
EVENING SHOWERS/TSTMS.
HIGH TEMPS FRI WILL GENERALLY BE A FEW DEGS ABOVE NORMAL FOLLOWED BY
A COOLING TREND THIS WEEKEND. OPTED TO UNDER-CUT VARIOUS GUIDANCE
TEMPS SEVERAL DEGS SUN. WARMER MON-TUE THEN NO SIGNIFICANT CHANGE IN
DAYTIME TEMPS FOR WED-THUR.
&&
.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA
LATE TONIGHT. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS...AND
POTENTIALLY WIND GUSTS TO AROUND 45 KTS. OTHERWISE...CLOUD DECKS
7-11K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
FRIDAY MORNING OR 23/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH FRIDAY. MOISTURE WILL THEN BE ON THE
INCREASE THIS WEEKEND...RESULTING IN MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. ABOVE NORMAL DAYTIME TEMPERATURES WILL
CONTINUE THROUGH FRIDAY...WITH COOLER TEMPERATURES THIS WEEKEND.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
BF/GZ
In the hours before
Special weather statement, Aug 22, 1:58 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
158 PM MST THU AUG 22 2013
AZZ503-513-222145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
158 PM MST THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
245 PM MST...
AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ABOUT 9 MILES EAST THROUGH SOUTHEAST
OF TUBAC AND EAST OF INTERSTATE 19.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO
RICO...TUMACACORI...AMADO AND PENA BLANCA LAKE. AS WELL AS
INTERSTATE 19.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3134 11108 3171 11115 3173 11077 3132 11073
TIME...MOT...LOC 2057Z 117DEG 3KT 3158 11090
Special weather statement, Aug 22, 3:43 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST THU AUG 22 2013
AZZ504-514-222330-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
343 PM MST THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM
MST...
AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF TUCSON...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SAGUARO NATIONAL PARK EAST
AND THE FAR EAST SIDE OF THE GREATER TUCSON AREA FROM HOUGHTON ROAD
EAST TO BETWEEN TANQUE VERDE ROAD AND IRVINGTON.
LAT...LON 3213 11086 3230 11086 3230 11064 3213 11063
TIME...MOT...LOC 2241Z 087DEG 7KT 3222 11071
Special weather statement, Aug 22, 3:59 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST THU AUG 22 2013
AZZ502>504-515-222345-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS
INCLUDING NOGALES AZ-
359 PM MST THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 445 PM
MST...
AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
THREE POINTS TO 25 MILES SOUTH OF KITT PEAK...MOVING SOUTHEAST AT 10
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LAT...LON 3197 11112 3149 11142 3156 11167 3198 11152
TIME...MOT...LOC 2259Z 296DEG 7KT 3190 11127 3159 11152
Event by event
3 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- August 22, 4:15 PM MST to 4:23 PM MST
- Where
- Pima County, 9.34 mi N of Vail to 8.32 mi E of (Dma)davis Monthan A
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.185, -110.707
Thunderstorms produced gusty winds at Saguaro National Park East with a 63 mph gust measured near Old Spanish Trail and Freeman Road.
Thunderstorm Wind, Pima
- When
- August 22, 5:00 PM MST to 5:15 PM MST
- Where
- Pima County, 2.26 mi NW of Casas Adobes to 0.99 mi ESE of Cortaro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.338, -111.012
Thunderstorm winds downed several trees on Tucson's northwest side. In addition, an adobe chimney was toppled onto its side.
Thunderstorm Wind, Pima
- When
- August 22, 5:15 PM MST to 5:35 PM MST
- Where
- Pima County, 1.19 mi ENE of Cortaro to 1.99 mi N of Cortaro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 32.356, -111.061
Thunderstorm winds downed several trees on Tucson's northwest side. One tree branch damaged three cars when it fell. Additionally, a small greenhouse was damaged by the wind.
Heavy Rain, Pima
- When
- August 22, 5:20 PM MST to 5:40 PM MST
- Where
- Pima County, 2.91 mi NE of Cortaro
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 32.383, -111.048
A thunderstorm dropped nearly an inch of rain in 20 minutes. The heavy rain caused drain spouts on the roof of a supermarket to break, sending water into the attic, which collapsed the ceiling. The store was evacuated but no one was injured.
Flood, Pima
- When
- August 22, 5:24 PM MST to 6:15 PM MST
- Where
- Pima County, 1.66 mi N of Jaynes to 2.48 mi NW of Jaynes
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.324, -111.028
Heavy rain filled many normally dry washes in parts of northwest Tucson. Orange Grove Road had 2 feet of water flowing across it near Interstate 10.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
- Dust Storm and Hail in Arizona, August 22, 2013$26,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475683, 475653, 475658, 475645, 475648.